Alabama, 2011Drought in Alabama, February 1 to 28, 2011
February 1 to 28, 2011 · NWS BMX · 12 events in 12 counties and zones
Below normal precipitation during the month of February brought no relief to the drought conditions across portions of east central Alabama. Although 3-6 inches of rain fell, there were no significant changes in drought conditions.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal precipitation during the month of February brought no relief to the drought conditions across portions of east central Alabama. Although 3-6 inches of rain fell, there were no significant changes in drought conditions. Severe drought (D2) conditions persisted to the right of a line from Goshen to Mount Meigs to Santuck to Alexander City to Wadley to Rock Mills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.
Area forecast discussion, Jan 31, 11:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CST MON JAN 31 2011
.UPDATE...06Z AVIATION.
&&
.DISCUSSION...A RATHER MILD NIGHT ACROSS ALABAMA WITH TEMPERATURES
IN THE MIDDLE 50S ACROSS MOST OF CENTRAL ALABAMA. THE NEXT SHORT
WAVE TROF IS WELL WEST OF THE AREA AND DO NOT EXPECT MUCH RAIN
OVERNIGHT DUE TO LITTLE OR WEAK FORCING. CLOUDS AND SOUTHEAST
WINDS OF 5-10 MPH WILL KEEP TEMPERATURES STEADY OVERNIGHT WITH
LOWS STAYING IN THE 50S EXCEPT UPPER 40S ACROSS THE FAR EASTERN
COUNTIES. SOUTHEAST BREEZE SHOULD PREVENT ANY WIDESPREAD FOG FROM
DEVELOPING.
LITTLE OR NO CHANGES TO FORECAST.
58/ROSE
&&
.AVIATION...06Z TAF DISCUSSION.
CIGS WILL CONTINUE TO BE AN ISSUE DURING THE OVERNIGHT
PERIOD...ALONG WITH SOME POSSIBLE PATCHY FOG. ALREADY SEEING
NUMEROUS OBS IN MS AND GA REPORTING FOG WITH REDUCED VIS AND IFR TO
LIFR CIGS. CIGS ACROSS OUR AREA ARE HOLDING AT MVFR CURRENTLY BUT
ARE EXPECTED TO DROP TO IFR BY 09Z. VIS WILL LIKELY DECREASE AS
WELL. CONDITIONS WILL HAVE TO BE MONITORED CLOSELY FOR ANY DENSE FOG
DEVELOPMENT AND UPDATES WILL BE ISSUED IF NECESSARY.
A ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TUE
AFTN/EVNG AS A FRONTAL SYSTEM MOVES THRU THE REGION. A LINE OF
STORMS ASSOCIATED WITH THE COLD FRONT AS WELL AS SCATTERED STORMS
OUT AHEAD OF THE BOUNDARY WILL MOVE ACROSS CENTRAL ALABAMA BEGINNING
AFTER 18Z AND CONTINUING THRU AT LEAST 03Z WED. SOME STORMS COULD BE
STRONG TO SEVERE. AT THIS TIME IT IS TOO DIFFICULT TO PINPOINT THE
EXACT TIMING OF THE THUNDERSTORM ACTIVITY AT ANY GIVEN LOCATION SO
WILL CONTINUE WITH VCTS WORDING FOR ALL TERMINALS...AGAIN FOR
PLANNING PURPOSES. BETTER TIMING WILL BE FORTHCOMING IN FUTURE
FORECAST PACKAGES.
BREEZY CONDITIONS ARE LIKELY ON TUE AHEAD OF THE SYSTEM. SUSTAINED
SE WINDS OF 15 KTS AND GUSTS UP TO 25 KTS WILL BE POSSIBLE BY LATE
MORNING AND LASTING THRU THE EVNG HOURS.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.
19
&&
.PREV DISCUSSION... /ISSUED 540 PM CST MON JAN 31 2011/
SHORT TERM...TONIGHT THROUGH WEDNESDAY MORNING.
ROUND ONE HAS MOVED ON THROUGH THE AREA. THE MAIN BULK OF THE
MOISTURE HAS MOVED OVER IN GEORGIA...BUT ENOUGH ISENTROPIC LIFT WILL
BE ONGOING OVER THE AREA THAT THERE WILL CONTINUE TO BE A SLIGHT
CHANCE OF SHOWERS ACROSS THE AREA THROUGH THE OVERNIGHT. WILL ALSO
BE WATCHING A BOUNDARY...ONE COULD ARGUE A WEAK WARM FRONT SLIDE
NORTH THROUGH THE AREA. THIS MAY BE THE ONE FOCUSING POINT FOR
ISOLATED SHOWERS OVERNIGHT. WILL ALSO NEED TO KEEP AN EYE ON THE
FOG...ESPECIALLY ACROSS THE NORTHERN THIRD OF THE AREA AS LOW CLOUDS
BUILD IN.
ROUND TWO IS BEGINNING TO TAKE SHAPE OVER THE PLAINS AND WILL MOVE
INTO THE AREA AS EARLY AS NOON AND LAST AS LONG AS 9 TO 10 PM ACROSS
THE AREA. THE OVERALL ENVIRONMENT WILL CONTINUE TO MOISTEN UP
THROUGH THE MORNING HOURS ON TUESDAY...WITH THE RICHEST AIRMASS
ACROSS THE SOUTHWEST. THIS WILL BE A BORDER LINE CASE IN REGARDS TO
SEVERE WEATHER DURING THE AFTERNOON.
LOOKING AT THE BIG PICTURE THE SURFACE LOW WILL BE MOVING NORTHEAST
AWAY FROM THE AREA. AT THE SAME TIME THE LOW WILL BE STRENGTHENING
AS IT MOVES AWAY FROM CENTRAL ALABAMA. SO THIS WOULD SUPPORT SOME
STORMS. QUESTION HERE WILL BE CAN ANY ONGOING CONVECTION CONTINUE AS
IT MOVES INTO THE AREA OR DOES THE ACTIVITY WEAKEN AS IT MOVES IN.
LOOKING AT THE MESOSCALE SIDE OF THINGS...SHEAR WILL REMAIN HIGH
ACROSS THE AREA...SO IF A STORM COULD BECOME SURFACE BASED THEN IT
WOULD STAND A GOOD CHANCE OF ROTATING. DEWPOINTS WILL BE RISING
THROUGH THE MORNING AND MAY GET INTO THE LOW 60S ACROSS THE
SOUTHWEST BY THE AFTERNOON. THIS WILL HELP INFLUENCE THE CHANCE FOR
SEVERE WEATHER...ESPECIALLY DURING THE AFTERNOON INTO THE EVENING
HOURS. SOME NEGATIVES TO SEVERE WEATHER WILL BE A WEAK AND MORE
MOIST LAPSE RATES...LIMITED INSTABILITY...AND JUST A BRIEF
WINDOW...IN WHICH THE RICHEST AIRMASS CAN WORK IN. WITH ALL THIS
SAID...WE WILL CONTINUE WITH A LOW CONFIDENCE THREAT FOR SEVERE
WEATHER IN THE AFTERNOON AND EARLY EVENING...WITH THE ACTIVITY
MOVING WEST TO EAST WITH THE COLD FRONT. BEHIND THE COLD FRONT
TEMPERATURES WILL QUICKLY FALL OFF...BUT THE MOISTURE WILL OUT OF
THE AREA BEFORE FREEZING TEMPERATURES WORK INTO THE NORTHEAST.
16
LONG TERM...WEDNESDAY THROUGH SATURDAY.
WEDNESDAY IS THE IN-BETWEEN PERIOD...THE ONE DAY WE GET TO BREATH A
LITTLE BIT WITH NO PRECIPITATION EXPECTED. BUT JUST LIKE THAT...
ANOTHER TROUGH DEVELOPS TO OUR WEST AND SLIDES FROM THE SOUTHERN
PLAINS INTO THE SOUTHEASTERN STATES IN THE THURSDAY THROUGH SATURDAY
TIME FRAME. UNFORTUNATELY...BUT NOT COMPLETELY UNEXPECTEDLY...THE
GFS AND ECMWF START TO DIVERGE ON HOW THEY HANDLE STRENGTH...
TIMING...AND ORIENTATION OF THIS TROUGH. THIS IN TURN LEADS TO
IMPORTANT DIFFERENCES IN SENSIBLE WEATHER IN OUR NECK OF THE WOODS.
THE 12Z ECMWF IS STRONGER IN THE INITIAL PHASES OF DEVELOPMENT OF
THIS TROUGH IN THE SOUTHWESTERN STATES...WHICH MEANS THAT ITS ENERGY
IS SLOWER TO PROGRESS EASTWARD. COMPARE THAT TO THE 12Z GFS...WHICH
IS MORE PROGRESSIVE...LESS PHASED...AND NOT AS DEEP. THIS MEANS THAT
THE GFS BRINGS A RETURN OF OVERRUNNING MOISTURE FROM THE NORTHERN
GULF ABOUT 18 HOURS QUICKER THAN THE ECMWF.
THE FORECAST FROM THURSDAY ONWARD WAS BASED ON A BLEND OF BOTH
MODELS...BUT WEIGHTED MORE TO THE ECMWF. THUS...I'VE BACKED OFF A
LITTLE BIT ON THE NORTHWARD EXTENT OF POPS ON THURSDAY...BUT HIT
POPS REALLY HARD THURSDAY NIGHT INTO FRIDAY. PRECIP TYPE BECOMES AN
ISSUE ONCE AGAIN...ESPECIALLY DURING THE OVERNIGHT HOURS THURSDAY
NIGHT AND AGAIN FRIDAY NIGHT. I ENDED UP GOING A FEW DEGREES ABOVE
MOS GUIDANCE THURSDAY NIGHT...AS I THINK THE THICKENING CLOUDS WILL
KEEP TEMPS FROM FALLING AS MUCH AS THE GUIDANCE INDICATES (WHICH IS
OFTEN THE CASE). THIS KEEPS THURSDAY NIGHT JUST WARM TO KEEP ANY
PRECIP IN THE FORM OF RAIN. THERE COULD BE ONE LAST PRECIP AREA
FRIDAY NIGHT INTO EARLY SATURDAY...AS THE VORT BULLSEYE MOVES ACROSS
THE AREA. THIS PRECIP AREA IS THE ONE MOST LIKELY TO HAVE A CHANCE
OF SNOW ASSOCIATED WITH IT...AND IS THE ONE I HAVE INCLUDED IN THIS
FORECAST PACKAGE. STILL A LOT OF DETAILS TO WORK OUT UNTIL THEN.
/61/
&&
.HYDROLOGY...HIGH PRECIP WATER AROUND 1.50 INCHES AND SIGNIFICANT
LIFT WILL PROVIDE THE POTENTIAL FOR SOME LOCALLY HEAVY RAIN ON
TUESDAY. WOULD NOT BE SURPRISED TO SEE SOME 1 TO 2 INCH AMOUNTS
TUESDAY AND TUESDAY NIGHT. AREA STREAM AND RIVER LEVELS ARE NOT TOO
HIGH BUT WILL BE ON THE RISE. AT THIS TIME...NO WIDESPREAD FLOODING
IS EXPECTED.
75
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TUESDAY TO 6 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
Hazardous weather outlook, Jan 31, 6:13 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CST MON JAN 31 2011
ALZ011>015-017>050-020013-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
613 PM CST MON JAN 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHEAST STATES ON
TUESDAY. THERE IS A SMALL CHANCE THAT THIS SYSTEM COULD PRODUCE
STRONG DAMAGING WINDS...ISOLATED TORNADOES AND LOCALLY HEAVY RAIN
ACROSS CENTRAL ALABAMA. AT THIS TIME...THE MAIN AREAS OF CONCERN
ARE LOCATIONS SOUTH OF OF A LINE EXTENDING FROM TUSCALOOSA AND INTO
ALEX CITY BETWEEN NOON AND 10 PM TUESDAY.
IN ADDITION...STRONG GUSTY WINDS ARE ALSO POSSIBLE ON TUESDAY
AND INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Randolph
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Drought conditions continue for Randolph County.
Drought, Tallapoosa
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Drought conditions continue for Tallapoosa County.
Drought, Coosa
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Drought conditions continue for Coosa County.
Drought, Elmore
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Drought conditions continue for Elmore County.
Drought, Montgomery
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Drought conditions continue for Montgomery County.
Drought, Barbour
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Drought conditions continue for Barbour County.
Drought, Macon
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Drought conditions continue for Macon County.
Drought, Lee
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Drought conditions continue for Lee County.
Drought, Russell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Drought conditions continue for Russell County.
Drought, Bullock
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Drought conditions continue for Bullock County.
Drought, Pike
- When
- February 1, 12:00 AM CST to February 7, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Drought conditions continue for Pike County.
Drought, Chambers
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Drought conditions continue for Chambers County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289343, 289345, 289348, 289349, 289350, 289351, 289354, 289355, 289356, 289364, 289365, 289373.